Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

August 20, 2021Howard County, Winneshiek County, Iowa; Fillmore County, Houston County, Winona County, Minnesota

NWS La Crosse, WI issued this special weather statement at Aug 20, 2021, 11:56 PM CDT for Howard County, Winneshiek County, Iowa; Fillmore County, Houston County, Winona County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 11:56 PM CDT (04:56 UTC)
Expired
Aug 21, 2021, 1:00 AM CDT
In force
64 min
Issued by
NWS La Crosse, WI
Hail
0.00 in
Wind
30

Counties Howard County, IA, Winneshiek County, IA, Fillmore County, MN, Houston County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS83 KARX 210456
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
1156 PM CDT Fri Aug 20 2021
 
IAZ009>011-019-029-030-MNZ088-094>096-210600-
Clayton IA-Winneshiek IA-Chickasaw IA-Howard IA-Fayette IA-
Allamakee IA-Fillmore MN-Winona MN-Mower MN-Houston MN-
1156 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact parts of northeast Iowa and 
southeast Minnesota through 100 AM CDT...

At 1153 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Le Roy to near Protivin to near
Sumner. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Fort Atkinson and Protivin around 1200 AM CDT.
  Calmar, Spillville and Ridgeway around 1205 AM CDT.
  Hawkeye and Wykoff around 1215 AM CDT.
  Decorah and Preston around 1220 AM CDT.
  West Union and Fountain around 1225 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4291 9208 4291 9222 4314 9217 4354 9252
      4404 9172 4358 9132 4309 9144 4279 9208
TIME...MOT...LOC 0453Z 234DEG 33KT 4353 9238 4319 9208 4284 9216 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

JSB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 20, 10:48 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 20, 10:48 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1048 PM CDT Fri Aug 20 2021

.SHORT TERM...(Tonight)
Issued at 240 PM CDT Fri Aug 20 2021

Tonight's focus will be on incoming thunderstorms and potential
severe weather.

Current water vapor satellite imagery showed two separate shortwaves
moving within the same broad upper-level trough centered over the
western CONUS. While one wave moves into the Pacific Northwest US,
the second one will lift northeast through the northern plains
towards Hudson Bay. This second mentioned wave and the associated
surface cold front that are the main players for convective
initiation today. Surface observations show the cold front currently
stretching from south eastern North Dakota through eastern south
Dakota into Nebraska. Wind gusts ahead of the front have been around
20-25 mph across much of Minnesota into Iowa. These strong southerly
winds help increase instability across the western portions of
Minnesota and Iowa where MUCAPE values over 2000 J/kg may be
realized later this afternoon as depicted by high-resolution
ensemble model guidance. Current radar imagery showed scattered
storms firing up along this front and in the warm/unstable sector of
the system from the eastern Dakotas into western Minnesota.

Into tonight as these storms progress further to the east eastward
into the the forecast area, they are expected to weaken as they move
away from the more unstable area into an airmass with MUCAPEs <1000
J/kg. They are expected to morph into a line as the mean storm
motion would be somewhat oriented similarly to the boundary. Low-
level shear nearing 30 knots across southeast Minnesota and into
northwestern WI would rise concern for severe weather. However, deep
layer shear would be minimal, and increasing convective inhibition
would limit the storms becoming surface based. Although a brief
tornado cannot be ruled out, other threats may include strong winds,
and hail. Heavy rainfall is also possible as model guidance shows
warm cloud depths increasing to over 4500 m along with precipitable
water values to over 2". Storm chances last only for a couple hours
over any given location before moving out of the region by early
Saturday morning.

.LONG TERM...(Saturday through Friday)
Issued at 240 PM CDT Fri Aug 20 2021

A cold front will move through the area Saturday morning with the
showers and thunderstorms generally ending in the area by 16Z
Saturday with the instability shifting east of the forecast area
during the day. Generally light winds persist throughout the day,
with gusts reaching 20 knots Saturday afternoon from the west
northwest. A high pressure system then moves in on Sunday
allowing for dry weather and highs in the 70s with comfortable
humidity. Precipitation chances return Sunday night, starting
between 0Z and 06Z, as another cold front passes through. 0-3km
shear tops out at 30-35 knots from 00Z to 99Z, then decreases to
about 15 knots by 12Z. MLCAPE values during this time are 750-1750
J/kg. Currently, it looks like showers are likely with a chance
of thunderstorms.

A flattish 500mb pattern will prevail Monday through Friday, thus
the area will be prone to showers and thunderstorms whenever a
shortwave or ripple passes through in the flow. In addition, a
surface boundary could be in the area and provide additional
focus. Monday, the GEFs MLCAPE has the CAPE gradient across our
southern part of the ARX forecast area, shifting slightly
southward Tuesday and Wednesday. We'll need to assess where the
boundary is each day, however the deep layer shear seems to reside
north of where the better instability is expected. We have
precipitation chances off and on for parts of the area through the
week with some timing and strength differences, there will likely
be precipitation chance adjustments through the week. Dewpoints
remain on the higher side in the 60s to lower 70s through
Wednesday, then dip back into the 50s to lower and mid 60s for
Thursday and Friday. Above normal temperatures in the mid and
upper 80s are forecast for Monday and Tuesday with cooler air
spreading in from the north with more seasonable temperatures Wed-
Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1048 PM CDT Fri Aug 20 2021

Main taf concern is current convection to impact RST/LSE taf
sites into the early morning hours of Saturday. Surface cold
front over central Minnesota will track east overnight along with
the current showers/storms. The lost of daytime heating has
diminished the instability across the area and will allow the
current convection to slowly diminish over the next few hours.
Expect showers/storms to impact the taf sites early in the taf
period. Next concern is MVFR conditions after surface cold front
passage. The latest model guidance hints at low level stratus
deck developing behind cold front...however confidence is low that
the stratus deck will be widespread across the area and is expected
to be brief. With daytime heating...expect the deck of clouds to
become cellular by mid Saturday morning and VFR conditions to
prevail.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Peters
LONG TERM...EAD/Zapotocny
AVIATION...DTJ
Hazardous weather outlook, Aug 20, 11:46 PM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1146 PM CDT Fri Aug 20 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211015-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1146 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Overnight

Thunderstorms will push east across the area. Wind gusts of 30 to
40 mph with locally heavy downpours will accompany the stronger
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional storms are possible Sunday night into the new work
week. It is too early to discern if any day would hold a severe
weather threat.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Aug 20, 10:27 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1027 PM CDT Fri Aug 20 2021

IAZ008-009-018-019-MNZ079-087-088-094-095-WIZ032-210415-
Floyd IA-Chickasaw IA-Howard IA-Mitchell IA-Wabasha MN-Olmsted MN-
Fillmore MN-Winona MN-Mower MN-Buffalo WI-
1027 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact Northeast Iowa...Southeast
Minnesota...and Buffalo County in West-Central Wisconsin through
1115 PM...

At 1020 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Red Wing to Rochester to 7 miles southeast
of Rockwell. Movement was east at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Rochester around 1025 PM CDT.
  Eyota around 1035 PM CDT.

People attending Spring Valley, MN, Canton Days Off, Mayo Civic
Center Riverside Plaza, Mayo Park, and Goodview Park should seek
safe shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4310 9303 4398 9253 4437 9255 4437 9243
      4445 9243 4441 9208 4460 9200 4460 9153
      4425 9153 4417 9161 4404 9157 4402 9150
      4385 9160 4384 9173 4363 9173 4350 9180
      4350 9208 4301 9208 4291 9214 4291 9302
TIME...MOT...LOC 0320Z 261DEG 35KT 4450 9251 4399 9246 4292 9306

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JSB
Special weather statement, Aug 20, 10:43 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1043 PM CDT Fri Aug 20 2021

IAZ008-009-018-019-MNZ079-087-088-094-095-WIZ032-210445-
Floyd IA-Chickasaw IA-Howard IA-Mitchell IA-Wabasha MN-Olmsted MN-
Fillmore MN-Winona MN-Mower MN-Buffalo WI-
1043 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact Northeast Iowa...Southeast
Minnesota...and Buffalo County in West-Central Wisconsin through
1145 PM...

At 1042 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Frontenac to Eyota to near Marble Rock.
Movement was east at 35 mph.

HAZARD...Wind gusts of 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Dover around 1050 PM CDT.
  St. Charles around 1055 PM CDT.

People attending Spring Valley, MN, Canton Days Off, Mayo Civic
Center Riverside Plaza, Mayo Park, and Goodview Park should seek
safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4310 9303 4398 9253 4437 9255 4437 9243
      4445 9243 4441 9208 4460 9200 4460 9153
      4425 9153 4417 9161 4404 9157 4402 9150
      4385 9160 4384 9173 4363 9173 4350 9180
      4350 9208 4301 9208 4291 9214 4291 9302
TIME...MOT...LOC 0342Z 265DEG 29KT 4454 9228 4399 9225 4290 9291

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JSB
Special weather statement, Aug 20, 11:05 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1105 PM CDT Fri Aug 20 2021

IAZ008>010-018-019-MNZ079-086>088-094>096-210500-
Floyd IA-Winneshiek IA-Chickasaw IA-Howard IA-Mitchell IA-Wabasha MN-
Olmsted MN-Dodge MN-Fillmore MN-Winona MN-Mower MN-Houston MN-
1105 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact Southeast Minnesota and
Northeast Iowa through MIDNIGHT CDT...

At 1101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Hayfield to near Le Roy to near
Charles City. Movement was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Le Roy and Lime Springs around 1105 PM CDT.
  Stewartville around 1115 PM CDT.
  Rochester, Wykoff and Ionia around 1120 PM CDT.

People attending Spring Valley, MN, Canton Days Off, Mayo Civic
Center Riverside Plaza, Mayo Park, and Goodview Park should seek
safe shelter!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4347 9247 4389 9284 4439 9205 4433 9192
      4420 9187 4399 9150 4308 9190 4308 9208
      4291 9208 4291 9282
TIME...MOT...LOC 0401Z 232DEG 41KT 4387 9272 4351 9241 4300 9274

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JSB
Special weather statement, Aug 20, 11:26 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1126 PM CDT Fri Aug 20 2021

IAZ009-010-019-MNZ079-087-088-095-WIZ032-210530-
Winneshiek IA-Chickasaw IA-Howard IA-Wabasha MN-Olmsted MN-
Fillmore MN-Winona MN-Buffalo WI-
1126 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of Howard, northwestern
Winneshiek, Chickasaw, western Winona, Olmsted, Wabasha, Fillmore and
Buffalo Counties through 1230 AM CDT...

At 1124 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oronoco to near Wykoff to near Elma to
Ionia to near Shell Rock. Movement was northeast at 45 mph.

HAZARD...Wind gusts will range from 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Chatfield around 1130 PM CDT.
  Elgin around 1135 PM CDT.
  Jerico around 1140 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4328 9255 4371 9227 4411 9255 4444 9222
      4441 9208 4459 9202 4460 9167 4440 9153
      4434 9153 4387 9184 4364 9174 4322 9198
      4291 9236 4291 9253 4299 9249 4312 9256
TIME...MOT...LOC 0424Z 219DEG 39KT 4410 9246 4376 9222 4326 9255 4304
9244 4275 9260

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JSB
Special weather statement, Aug 20, 11:56 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1156 PM CDT Fri Aug 20 2021

IAZ009>011-019-029-030-MNZ088-094>096-210600-
Clayton IA-Winneshiek IA-Chickasaw IA-Howard IA-Fayette IA-
Allamakee IA-Fillmore MN-Winona MN-Mower MN-Houston MN-
1156 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact parts of northeast Iowa and
southeast Minnesota through 100 AM CDT...

At 1153 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Le Roy to near Protivin to near
Sumner. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Fort Atkinson and Protivin around 1200 AM CDT.
  Calmar, Spillville and Ridgeway around 1205 AM CDT.
  Hawkeye and Wykoff around 1215 AM CDT.
  Decorah and Preston around 1220 AM CDT.
  West Union and Fountain around 1225 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4291 9208 4291 9222 4314 9217 4354 9252
      4404 9172 4358 9132 4309 9144 4279 9208
TIME...MOT...LOC 0453Z 234DEG 33KT 4353 9238 4319 9208 4284 9216

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 10:27 PM CDTSpecial Weather StatementARXBuffalo48 min
Aug 20, 10:43 PM CDTSpecial Weather StatementARXBuffalo62 min
Aug 20, 11:26 PM CDTSpecial Weather StatementARXBuffalo64 min
Aug 21, 12:39 AM CDTSpecial Weather StatementARXLa Crosse51 min
Aug 20, 11:05 PM CDTSpecial Weather StatementARXChickasaw, Howard, Winneshiek55 min

Nearby

Special Weather Statements in Minnesota, 2021Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.